question-icon

Does frequent switching in antibiotics for cough in an infant safe?

default
Posted on Tue, 10 May 2016
Question: My 3months 26 Days son is having cough. Doctor advise him cefadur 125 N coscopin. Bt he vomit wid cefadur 125. After 2 Days he got fever 101 Doc advised advent antibiotic, calpol n coscopin. Again after 2 He hv loose motion. Now doctor changed his antibiotic to Gramocef-O-50, alkof syrup. He is having cough yet. So many changes in antibiotic, is it good for his health. Can i skip antibiotic or not.


doctor
Answered by Dr. Diptanshu Das (55 minutes later)
Brief Answer:
Get his blood tested. Give antibiotics only if indicated.

Detailed Answer:
Thanks for asking on HealthcareMagic.

Most often cough in children is due to viral infections where antibiotics do not help. Antibiotics can often cause antibiotic-associated-diarrhea and it is likely that your child is having such a thing. Although changing the antibiotic would not affect the health of the child. However, if I was the treating physician, I would have done a blood count and C-Reactive protein first and unless the total leucocyte count and CRP were raised, I would not have prescribed antibiotics. In your case, I would not insist skipping the antibiotic without getting the blood tested.

Let me know if I could help further.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Diptanshu Das (10 hours later)
Whenever child hv cough n cold doctors give antibiotics.
In chest congestion n nasal congestion antibiotics are compulsory??
In case of my son doctor 1st give cefadroxil which he vomits wn he intake dn he changed to amoxycilin and potassium clavulante And said it may cause loose motion to him.on 2nd day eve he got loose motion. 3rd day he shifted to cefixime n also give Prebiotic n probiotic sachets also changes cough syrup.
Doctor is exprementing or treating him. Should we change doctor?
doctor
Answered by Dr. Diptanshu Das (4 minutes later)
Brief Answer:
It is a very bad practice to give antibiotic for every cough and cold.

Detailed Answer:
It is meaningless to give antibiotics whenever a child has cough and cold. Unless there are definite indications, antibiotics are not required in chest infections or nasal congestion. Rather it is more important to give steam inhalation which doctors skip advising.

The doctor is not experimenting. It is just a prevalent wrong practice of many doctors. I am not sure how the next doctor would be.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Diptanshu Das (7 minutes later)
Will u please tell me wn antibiotics shud b given. Wt one should do wn child hs cough n cold. My elder son has cough problem n doctor advised him inhaler 5 Times a day. Wt shud i do. I will b vry thankful to u.
doctor
Answered by Dr. Diptanshu Das (4 hours later)
Brief Answer:
Blood test should be done or other signs of sepsis should be checked for

Detailed Answer:
The blood should be tested for total leukocyte count and C-reactive protein (CRP). If these are raised, it indicates infection for which antibiotics need to be given; not otherwise.

Give the inhalers if there is wheezing or respiratory distress. Give steam inhalation along.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Diptanshu Das (11 days later)
hello doctor,
i talked to u few days back about my son who is having cough n cold. Now he is 4 Months 8 days. He is having dry cough. Sometimes he cough more sometimes less. In feed time also he couhs sometimes n sometimes not. He is also having constipation problem. For dt v gv him suppisitory.
doctor
Answered by Dr. Diptanshu Das (3 minutes later)
Brief Answer:
Steam inhalation is the solution to look for

Detailed Answer:
Thanks for writing back. But I have already suggested that steam inhalation would provide relief. You will have to be patient as it usually takes 7-10 days to resolve spontaneously, sometimes even slightly more.

It is ok to give suppository for constipation but dietary fiber intake needs to be increased. Green leafy vegetables contain dietary fibers and need to be taken in good amount.

Regards
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Diptanshu Das (2 days later)
My son is coghing more. There is no relief. Should v visit child specialist or chest specialisr
doctor
Answered by Dr. Diptanshu Das (26 minutes later)
Brief Answer:
You need to be patient

Detailed Answer:
I understand your concerns. He has already been given antibiotics and had it been due to bacterial cause, it would have responded. For viral infections, it usually takes 5-10 days for the cough to resolve. Taking him to a child specialist is unlikely to help, but at least he would be able to examine the child clinically. So if apprehensive, you can take him to a doctor.

Regards
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Diptanshu Das (8 hours later)
I visited doctor in morning. He nebuliz 4 Times with levolin wid interval of 30 Min. N gv medicines Ranitidine oral solution ip, levosalbutamol syrup, Cefixime oral suspension ip
doctor
Answered by Dr. Diptanshu Das (5 hours later)
Brief Answer:
Treatment modalities seem fine.

Detailed Answer:
Thanks for writing back.
The doctor is treating him on the right lines. As I mentioned, you need to be patient. The child will gradually be fine again soon.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Diptanshu Das

Pediatrician

Practicing since :2005

Answered : 3868 Questions

premium_optimized

The User accepted the expert's answer

Share on
Does frequent switching in antibiotics for cough in an infant safe?

Brief Answer: Get his blood tested. Give antibiotics only if indicated. Detailed Answer: Thanks for asking on HealthcareMagic. Most often cough in children is due to viral infections where antibiotics do not help. Antibiotics can often cause antibiotic-associated-diarrhea and it is likely that your child is having such a thing. Although changing the antibiotic would not affect the health of the child. However, if I was the treating physician, I would have done a blood count and C-Reactive protein first and unless the total leucocyte count and CRP were raised, I would not have prescribed antibiotics. In your case, I would not insist skipping the antibiotic without getting the blood tested. Let me know if I could help further.